Alert archive / New Jersey / Areal Flood Warnings in 2018

Areal Flood Warning 19, NWS Philadelphia/Mount Holly

April 17, 2018Middlesex County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood warning at Apr 17, 2018, 9:47 PM EDT for Middlesex County, New Jersey. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2018, 9:47 PM EDT (01:47 UTC)
Expired
Apr 18, 2018, 1:45 AM EDT
In force
4 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

County Middlesex County, NJ

The radar

The Philadelphia radar (KDIX), 49 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2018-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2018-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

448 
WGUS41 KPHI 180147
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
947 PM EDT TUE APR 17 2018

NJC023-180545-
/O.NEW.KPHI.FA.W.0019.180418T0147Z-180418T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Middlesex NJ-
947 PM EDT TUE APR 17 2018

The National Weather Service in Mount Holly NJ has issued a

* Flood Warning for...
  Southeastern Middlesex County in northern New Jersey...

* Until 145 AM EDT

* At 944 PM EDT, the Manalapan Brook at Spotswood has risen to 19 
  feet, and as a result, minor flooding is occurring. Mundy Avenue 
  may be subject to flooding and closure. 

* Some locations that could experience flooding include...
  Old Bridge, East Brunswick, Spotswood and Helmetta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 4040 7435 4036 7437 4037 7442 4041 7440

$$

MPS

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Apr 17, 9:23 PM EDT, 24 minutes earlier.

Area forecast discussion, Apr 17, 9:23 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
923 PM EDT Tue Apr 17 2018

.SYNOPSIS...
Low pressure over the Canadian Maritimes will gradually pull
away from our area tonight and Wednesday. A second area of low
pressure will approach from the west and move across the mid-
Atlantic region on Thursday. As the low moves away to the
northeast on Friday, high pressure will begin to build in from
the west, continuing through the weekend and into early next
week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
915 pm update: Made a few adjustments to hourly temperatures
and dew points, generally lowering dew points a little
near/south of the I-76 corridor and increasing temperatures east
of the Delaware River. However, these changes were fairly
minor. Biggest change was to extend slight-chance PoPs through
03Z based on latest radar (though think virtually all observed
precipitation will be trace amounts) and to keep thicker cloud
cover a little longer in most of the area, especially east of
the Delaware River.

Currently, temperatures are hovering near or just above 40 in
the Pine Barrens with the broken/overcast conditions and light
(but steady) west winds. Expectations are that skies will begin
to scatter out early enough for temperatures to tank to
near/below freezing late tonight. However, this is not a slam
dunk, and the freeze warning may end up being somewhat overdone
in this area. West of the Delaware River, confidence is higher,
with temperatures already in the 34-38 degree range west of the
Philadelphia metro.

Previous discussion...

A large broad mid/upper low, and surface low pressure will
continue to drift slowly northward across New England the rest
of this afternoon through tonight. As they do so, a short
wave/vorticity impulse will move across the area later this
afternoon into this evening. Meanwhile, an area of enhanced low-
mid level lapse rates will move across the area at the same
time, and combine with enhanced moisture in the low-mid levels.
This has created an enhanced area of, mostly, snow showers to
our west, which is expected to continue tracking eastward
through the remainder of the afternoon and into this evening.
Temperatures are fairly warm across much of the area, so for
most places, the precipitation will likely melt and fall as
rain, although there could be some snow flurries mixed in at
times with the rain across portions of eastern Pennsylvania and
northern New Jersey. The higher elevations of the Poconos and
northwest New Jersey may actually remain all snow as the
precipitation falls. However, with the temperatures being fairly
warm and this late in the season, we do not expect much if any
accumulation, maybe a light dusting for some higher elevations.

This activity should end quickly after sunset as the lapse
rates decrease and the short wave passes to the east. Once the
showers end, there could be some clearing from south to north
during the overnight hours. As this happens, we expect
temperatures to cool across the area. Some areas will likely
fall below freezing across portions of eastern Pennsylvania,
southern New Jersey and northeast Maryland where the growing
season has started. Therefore we have issued a Freeze warning
for these areas. The rest of the area that is forecast to fall
below freezing across other portions of northeast Pennsylvania
and northern New Jersey have not started their growing season.
There is also some areas across southeast Pennsylvania and
central/southern New Jersey and much of the Delmarva where
temperatures are forecast to remain above freezing. We did not
issue a Frost Advisory as we expect there to be some wind
overnight around 5-10 mph, and RH values may not be high enough
for widespread frost to develop. Some areas could continue
seeing winds gust 15-20 mph at times overnight.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Quiet weather is expected on Wednesday as the low pressure to
our north continues to drift farther north away from the area,
while very brief and weak high pressure moves across the area.
No precipitation is expected during the day, although skies will
likely be partly to mostly cloudy. Highs will be warmer than
Tuesday, but will still likely be a couple of degrees below
normal. Winds will be gusty at times out of the west to
southwest, with gusts 15-20 mph.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
For the extended period, a somewhat amplified flow pattern aloft is
forecast to continue over the CONUS through this week. A large scale
upper trof over the eastern U.S. through the weekend may give way to
some ridging early next week. At the surface, low pressure is
forecast to move across the northern mid-Atlantic region Wednesday
night and Thursday, accompanied by some fairly light precipitation.
This will be followed by a large area of high pressure building over
the area starting on Friday and continuing through the weekend and
into next week. Temperatures through this period are expected to be
somewhat below normal, although a moderating trend towards normal is
forecast for early next week. After Thursday, little if any precip
is expected for the area.

On Wed night and Thu a shortwave trof will approach from the
west and move through the area. Warm advection and precip will
spread east across the area overnight ahead of it and continue
on Thu. The best chance for precip looks to be Wed overnight
into Thu morning and generally north of PHL where the forecast
has likely PoPs.  It looks like the lower part of the
atmosphere should remain warm enough for all the precip to reach
the surface as rain. A warm front will try to move north into
our area ahead of the surface low, but the warm sector is
expected to affect only Delmarva and south NJ.

The surface low and trailing cold front will move offshore by
Friday afternoon with lingering but diminishing precip behind
it. Total rain amounts should be no more than about 1/3 inch at
most. Although cold advection sets in behind the cold fropa,
precip should remain rain until perhaps late afternoon in the
higher elevation of the Poconos and vcnty. The forecast has a
chance or slight chance for snow/rain showers there in the far
NW through Thu night and Fri.

The rest of the forecast through the weekend into early next
week has high pressure building in from the NW and remaining
over the NE US. No precip is expected for this time, and the
cold air will gradually moderate so below normal temps over the
weekend should return to near normal for Mon/Tue.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...VFR with scattered showers diminishing by 02Z. CIGs
4000-7000 feet should rise and scatter out thereafter. Winds
generally west around 10 kts, possibly becoming light/variable
at RDG/ABE/MIV. May see a couple gusts to 20 kts before 02Z,
especially at PHL/ACY. Moderate confidence.

Wednesday...VFR with west winds 10 to 15 kts with occasional
gusts to 20 kts or so, becoming more southwesterly with time.
Increasing cloudiness late, but CIGs should remain above 10 kft
through sunset. High confidence.

Outlook...

Wednesday night and Thursday...Periods of MVFR to IFR conditions are
likely in rain and fog. Confidence high for at least MVFR. Light
winds, becoming W to NW and gusting to 30 kt Thursday afternoon.

Thursday night and Friday...Mainly VFR, but with NW winds gusting to
30kt. Confidence moderately high.

Friday night through Sunday...VFR conditions expected, with
diminishing NW winds.

&&

.MARINE...
Small Craft Advisory remain in place across the Atlantic coastal
waters and Delaware Bay tonight through Wednesday morning as
winds continue to gust 25 to 30 knots at times. Winds will
likely drop below 25 knots for a couple of hours late this
afternoon through this evening for some areas, but but a second
surge of wind is expected overnight and into early Wednesday
morning.

Wind gusts are then expected to diminish Wednesday afternoon as
they shift to the southwest and an inversion develops, plus by
this time, the pressure gradient may lower some as well.

Outlook...

Wednesday night through Thursday morning...No marine headlines are
anticipated.

Thursday afternoon through Friday...SCA conditions are likely
through much of this period. Gales are also possible Thursday night.

Friday afternoon through Sunday...No marine headlines are
anticipated.

&&

.FIRE WEATHER...
Although the relative humidity may drop to around 30 percent or
lower on Wednesday and winds could be gusting in the low 20s,
fuels are expected to remain moist with the rainfall on Monday
and the cloudy conditions Tuesday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Freeze Warning from 2 AM to 8 AM EDT Wednesday for PAZ060-
     101>104-106.
NJ...Freeze Warning from 2 AM to 8 AM EDT Wednesday for NJZ016>022-
     027.
DE...None.
MD...Freeze Warning from 2 AM to 8 AM EDT Wednesday for MDZ008.
MARINE...Small Craft Advisory until noon EDT Wednesday for ANZ430-431-
     450>455.

&&

Synopsis...AMC
Near Term...CMS/Robertson
Short Term...Robertson
Long Term...AMC
Aviation...AMC/CMS
Marine...AMC/Robertson
Fire Weather...Robertson
Hazardous weather outlook, Apr 17, 3:59 PM EDT, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
359 PM EDT Tue Apr 17 2018

MDZ008-NJZ016>022-027-PAZ060-101>104-106-182000-
Cecil-Salem-Gloucester-Camden-Northwestern Burlington-Ocean-
Cumberland-Atlantic-Southeastern Burlington-Berks-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Lower Bucks-
359 PM EDT Tue Apr 17 2018

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for northeast Maryland, southern
New Jersey, east central Pennsylvania and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001>004-MDZ012-015-019-020-NJZ001-007>010-012>015-023>026-PAZ054-
055-061-062-070-071-105-182000-
New Castle-Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-
Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-Carbon-
Monroe-Lehigh-Northampton-Delaware-Philadelphia-Upper Bucks-
359 PM EDT Tue Apr 17 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-182000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
359 PM EDT Tue Apr 17 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gale force wind gusts are possible late Wednesday or Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:43 PM EDTGale WatchPHI13 hr

Nearby

Areal Flood Warnings in New Jersey, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.